Carnitine plasma levels and fatigue in children/adolescents receiving cisplatin, ifosfamide, or doxorubicin

Journal Article

Fatigue is the most frequent symptom experienced by children/adolescents with cancer. One mechanism contributing to cancer-related fatigue involves abnormalities in adenosine triphosphate synthesis caused by carnitine deficiency. The purpose of this study was to examine fatigue and carnitine in children/adolescents before and after ifosfamide, cisplatin, or doxorubicin chemotherapy. Sixty-seven patients from 2 children's cancer centers participated. Fatigue and carnitine measures were obtained before chemotherapy and a week later. Newly diagnosed children/adolescents had significantly higher free (P=0.018) and total carnitine levels (P=0.017) compared with those who received prior chemotherapy. There was a significant increase in free and total carnitine levels after treatment for patients receiving doxorubicin than patients receiving cisplatin or ifosfamide. Increased fatigue and decreased carnitine were significantly correlated a week after chemotherapy in children/adolescents who had received prior chemotherapy. Increased carnitine in newly diagnosed patients is likely associated with rapid tissue release into the bloodstream, replacing carnitine lost by chemotherapy metabolism. Decreased carnitine and increased fatigue occurred after 1 to 2 courses of chemotherapy. This study provides support for a relationship between carnitine and fatigue in children/adolescents with cancerCopyright © 2009 by Lippincott Williams & Wilkins.

Full Text

Duke Authors

Cited Authors

  • Hockenberry, MJ; Hooke, MC; Gregurich, M; McCarthy, K

Published Date

  • 2009

Published In

Volume / Issue

  • 31 / 9

Start / End Page

  • 664 - 669

PubMed ID

  • 19707160

International Standard Serial Number (ISSN)

  • 1077-4114

Digital Object Identifier (DOI)

  • 10.1097/MPH.0b013e3181b259a7